Juran NB. Minimizing bleeding complications of percutaneous coronary intervention and glycoprotein IIb-IIIa antiplatelet therapy. American Heart Journal. 138(4 Pt 2):297-306, 1999.
Percutaneous coronary intervention in patients with coronary artery disease can lead to thrombotic occlusion of the artery and to subsequent ischemic complications. Patients undergoing these procedures have been treated with aspirin, heparin, or both as a means of preventing thrombosis. The arsenal of antithrombotic agents has recently been augmented by the addition of a new class of drugs the platelet receptor glycoprotein (GP) IIb-IIIa inhibitors, which include abciximab, eptifibatide, and tirofiban. Unlike aspirin or heparin, which inhibit some but not all pathways leading to thrombosis, GP IIb-IIIa inhibitors block the final common pathway of platelet aggregation. When used in conjunction with aspirin and heparin, GP IIb-IIIa inhibitors have yielded favorable clinical outcomes, reducing the incidence of death, myocardial infarction, and urgent intervention. However, GP IIb-IIIa inhibitors also have been associated with an increased risk of bleeding complications, especially at the femoral access site. This presents new challenges for nurses charged with the care of patients treated with these agents. The goal of nursing care for this population is to ensure the optimal benefits of GP IIb-IIIa inhibitor therapy while simultaneously preventing or minimizing groin bleeding in patients undergoing percutaneous coronary procedures.